Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 161, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 19, 2018, 8:49 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2018, 8:49 PM CDT (01:49 UTC)
- Expired
- Sep 19, 2018, 9:01 PM CDT
- In force
- 12 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Buena Vista County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1307 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1889 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.4
The text
As transmitted.
742
WUUS53 KFSD 200149
SVRFSD
IAC021-041-200215-
/O.NEW.KFSD.SV.W.0161.180920T0149Z-180920T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
849 PM CDT WED SEP 19 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Buena Vista County in northwestern Iowa...
Southeastern Clay County in northwestern Iowa...
* Until 915 PM CDT.
* At 848 PM CDT, a severe thunderstorm was located near Webb, or 13
miles southeast of Spencer In Clay County, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Buena Vista and southeastern Clay Counties, including
the following locations... Gillett Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4293 9510 4310 9504 4309 9491 4299 9491
4288 9492
TIME...MOT...LOC 0148Z 284DEG 27KT 4300 9498
HAIL...1.50IN
WIND...<50MPH
$$
BT2 follow-up statements
969
WWUS53 KFSD 200156
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
856 PM CDT WED SEP 19 2018
IAC021-041-200215-
/O.CON.KFSD.SV.W.0161.000000T0000Z-180920T0215Z/
Buena Vista IA-Clay IA-
856 PM CDT WED SEP 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES...
At 856 PM CDT, a severe thunderstorm was located over Rush Lake, or
14 miles southwest of Emmetsburg, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Webb and Gillett Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4293 9510 4310 9504 4309 9491 4299 9491
4288 9492
TIME...MOT...LOC 0156Z 284DEG 27KT 4298 9490
HAIL...1.25IN
WIND...<50MPH
$$
BT045
WWUS53 KFSD 200201
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
901 PM CDT WED SEP 19 2018
IAC021-041-200210-
/O.CAN.KFSD.SV.W.0161.000000T0000Z-180920T0215Z/
Buena Vista IA-Clay IA-
901 PM CDT WED SEP 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUENA VISTA AND
SOUTHEASTERN CLAY COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4293 9510 4310 9504 4309 9491 4299 9491
4288 9492
TIME...MOT...LOC 0157Z 284DEG 27KT 4297 9485
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:45 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 19, 6:45 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
645 PM CDT Wed Sep 19 2018
.SHORT TERM...(This evening through Thursday)
Issued at 241 PM CDT Wed Sep 19 2018
Persistent thunderstorm activity has continued through the
afternoon hours of Thursday as weak low-level convergence,
combined with minor shortwave activity and favorable upper jet
dynamics lingers overhead. While the overall severe weather risk
is low with this activity, it has shown potential for training and
heavy rain production. The primary concerns in the forecast will
be focused on heavy rain and severe weather potential into this
evening and overnight, along with severe weather risks on
Thursday.
This afternoon: Clouds have thinned across portions of eastern
Nebraska and northwestern Iowa, allowing temperatures to climb into
the lower 80s. We're continued to see an agitated CU field form
across this area, with upwards of 2000 J/KG MLCAPE values advecting
northward. As lift increases later this afternoon, we could see a
few stronger to severe storms form in areas mostly south of I-90 and
southward towards highway 20, into the evening. Shear would support
some organization to activity, with the potential for large hail and
damaging winds the primary risks. Any surface based activity would
be closer to highway 20.
This evening: Satellite imagery showing an elongated band of mid-
level ACCAS trailing along the elevated boundary into western
Nebraska. High-resolution models are painting a fairly dire
situation overnight once the LLJ intensifies and the Tri-State
area moves firmly into the right entrance region of the upper jet.
Rapid initiation and development of convection should commence
quickly after 00Z, with numerous clusters of thunderstorms
developing along the elevated boundary. The deepening upper flow
pattern will continue to support continued deep moisture transport
through the night, with boundary favorable flow suggesting
repeated training of storms on the elevated boundary. There are
several CIPS analogs with a similar setup to this event which
produced significant impacts in the region at their time of
occurrence.
The main issue tonight is the exact location of the linear
convective band. HRRR/RAP have been slightly too far north all
day, with ACCAS in Nebraska showing more of an eastward trajectory
than north through the afternoon. This consideration has pushed
me to a slight southward shift in the highest QPF tonight than the
overall model consensus. Either way, a shift of just 50 miles
could have a significant impact on the exact rain amounts in your
area.
Speaking of amounts, with near to record PWAT values in
the region, anticipation of rainfall rates 2-4" per hour, feel
that model QPF output indicating areal rainfall of 2 to 4 inches
is easily in the ballpark. Furthermore, if training becomes a
serious issue, could even see localized amounts approach 6 or more
inches. The ramification of this rainfall could be seen in both
flash flooding, but also future moderate river flooding. Through
coordination with WPC and surrounding offices have requested a
moderate excessive rain outlook and issued a flash flood watch
into Thursday.
.LONG TERM...(Thursday night through Wednesday)
Issued at 241 PM CDT Wed Sep 19 2018
Thursday: The large upper trough begins to move into the Northern
Plains in the morning, lifting a surface trough out of southwest
Nebraska into Minnesota through the day. Considerable uncertainty
remains regarding the track of this feature, and ability of
convection to force boundaries southward. However, model
suggestions are that the surface cold front will still be in the CWA
at daybreak. If that happens, there will be rapid destabilization
of the airmass ahead of this boundary by mid-day, with MLCAPE values
over 1500 J/KG in areas along and east of I-29 and more than
adequate shear. The forward progression of the boundary along with
upper wave would force convection early in the day on the boundary.
A progressive linear line of convection, likely with embedded
supercells, may form. This line could bring a risk of large hail,
damaging winds, and even an isolated tornado to portions of
northwest Iowa and portions of south central and south western
Minnesota from 1pm to 6pm. Agree with SPC westward extension of
slight risks, but again, we'll have to wait until Thursday morning
for a clearer picture.
Thursday night and Friday: The cold front will be surging southeast
Thursday evening. Model soundings indicate potential for 30+ knot
gusts behind the frontal boundary overnight, with a few lingering
showers in NE South Dakota. Temperatures on Friday will be the
coldest we've experienced since Mid-may, with highs struggling to
reach 60.
Friday night-Saturday: Depending on surface high locations,
temperatures may fall into the upper 30s by Saturday morning. Warmer
temperatures with a return of southerly winds should push highs into
the upper 60s to lower 70s for Saturday.
Sunday: Warmer and dry conditions are expected on Sunday. Winds may
become a bit breezy in the afternoon at peak heating, but with
recent rainfall we'll avoid any impacts.
Monday-Tuesday: Models are converging on a solution that brings
another upper wave into the Northern United States early next week.
A frontal boundary will pivot through the area late Monday into
Tuesday with increasing rain changes throughout the region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Sep 19 2018
Scattered to numerous thunderstorms and MVFR-IFR conditions will
impact aviation across the region through this TAF period. Tried
to indicate more favorable periods for thunder impact at KFSD and
KSUX; however, difficult to pinpoint timing precisely, so will
monitor development closely and amend as needed.
Conditions should improve toward the end of this TAF period into
Thursday evening behind cool front pushing through the region.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Thursday afternoon for SDZ039-040-
052>062-064>067.
MN...Flash Flood Watch through Thursday afternoon for MNZ071-072-080-
081-089-090-097-098.
IA...Flash Flood Watch through Thursday afternoon for IAZ001>003-
012>014.
NE...None.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JHHazardous weather outlook, Sep 19, 3:42 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 342 PM CDT Wed Sep 19 2018 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ056-062-066-067- 202045- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln SD- 342 PM CDT Wed Sep 19 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will continue to develop Wednesday evening and linger into and through Thursday morning. While an isolated strong storm is possible, the primary risks will be in the form of heavy rain and an increasing potential for flash flooding and river rises into and through Thursday. Rainfall amounts between 2 and 4 inches will be possible, with isolated locations having the possibility of receiving greater than 4 inches of rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will continue Thursday morning, with a continued risk for flooding through the day. Depending on how rain tracks overnight, there could be a risk for severe storms in areas east of Interstate 29 by early Thursday afternoon and continuing through 6pm. Damaging winds, large hail, and even an isolated tornado could be possible Thursday afternoon. Continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday afternoon. Rainfall reports are also requested into Thursday. SDZ038>040-050-052>055-057>061-063>065-068-202045- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 342 PM CDT Wed Sep 19 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will continue to develop Wednesday evening and linger into Thursday morning. While an isolated strong storm is possible, the primary risks will be in the form of heavy rain and an increasing potential for flash flooding and river rises into Thursday. Rainfall amounts between 2 and 4 inches will be possible, with isolated locations having the possibility of receiving greater than 4 inches of rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will continue into Thursday morning, with the risk of flash flooding and river flooding expected to continue through mid-day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Rainfall reports are requested into Thursday. IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-202045- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Yankton-Clay SD-Union- 342 PM CDT Wed Sep 19 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible this evening. While the severe weather risk is low, an isolated strong to severe storm capable of large hail, damaging winds will be possible. The region will continue to monitor the risk for heavy rainfall into Thursday morning. Current trends support the heavy rainfall risk staying north of Highway 20, however, if thunderstorms develop further south, then the risk of heavy rainfall may increase tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will continue Thursday morning, with a continued risk for flooding through the day. Depending on how rain tracks overnight, there could be a risk for severe storms in areas east of Interstate 29 by early Thursday afternoon and continuing through 6pm. Damaging winds, large hail, and even an isolated tornado could be possible Thursday afternoon. Continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday afternoon. Rainfall reports are also requested into Thursday.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:35 AM CDT | Flash Flood Warning | FSD | Clay, Lyon, O'Brien, Osceola, Sioux | 5 hr |
| Sep 20, 6:32 AM CDT | River Flood Warning | FSD | O'Brien | 41 hr |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Lyon | 51 hr |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Plymouth, Sioux | 10 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Plymouth | 12 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Clay | 8 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Lyon | 4 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Lyon, Sioux | 4 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Sioux | 28 hr |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | O'Brien | 24 hr |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Sioux | 4 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Clay, Dickinson | 12 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Clay | 14 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Buena Vista, Clay | 32 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | O'Brien | 4 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Cherokee | 12 days |
| Sep 20, 7:06 AM CDT | River Flood Warning | FSD | Plymouth | 3 days |
| Sep 20, 9:15 AM CDT | River Flood Warning | FSD | Plymouth, Sioux | 61 hr |
| Sep 20, 9:15 AM CDT | River Flood Warning | FSD | Plymouth | 4 days |
| Sep 20, 9:15 AM CDT | River Flood Warning | FSD | Clay | 42 hr |
| Sep 20, 9:15 AM CDT | River Flood Warning | FSD | Woodbury | 8 days |
| Sep 20, 9:15 AM CDT | River Flood Warning | FSD | Lyon | 47 hr |
| Sep 20, 9:30 AM CDT | Flash Flood Warning | FSD | Clay, Lyon, O'Brien, Osceola, Sioux | 3 hr |
| Sep 20, 11:17 AM CDT | River Flood Warning | FSD | Lyon | 6 days |
| Sep 20, 12:39 PM CDT | Areal Flood Warning | FSD | Clay, Lyon, O'Brien, Sioux | 12 hr |
| Sep 20, 2:44 PM CDT | River Flood Warning | FSD | Lyon, Sioux | 5 days |
| Sep 20, 3:32 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 43 min |
| Sep 20, 3:59 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 46 min |
| Sep 20, 4:17 PM CDT | Tornado Warning | FSD | Plymouth, Woodbury | 28 min |
| Sep 20, 5:02 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 28 min |
| Sep 20, 5:50 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Ida | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.